Neurological impairment and hyperglycemia following acute copper sulfate poisoning: a case report

Read full text
Authors: Xiuqi Zhu, H. Wang, Bingqiang Su, Yelin Lou
Cited by: 3
References: 29

Abstract

Rationale: Generally, clinical manifestations of copper sulfate intoxication include acute gastroenteritis, hemolytic anemia, and hepatorenal failure. Herein, we reported the case of a patient who developed neurological impairment and hyperglycemia following massive oral ingestion of copper sulfate. The article was to characterize these uncommon complications that extend beyond the typical toxicological spectrum, thereby enhancing the clinical understanding of copper sulfate toxicity. Patient concerns: A 14-year-old girl ingested approximately 50 grams of copper sulfate. Following initial resuscitation at a local hospital, she developed rapidly progressive tachypnea and hypoxemia. She was immediately transferred to Jinhua Central Hospital for further treatment. Diagnosis: The patient was diagnosed with acute severe copper sulfate intoxication, complicated by hemolytic anemia, hepatorenal failure, and two rare sequelae: neurological impairment and hyperglycemia. Interventions and outcomes: The patient received gastric lavage with 15,000 mL of isotonic solution at a local hospital. Due to the subsequent deterioration of respiratory function (tachypnea and hypoxemia), she was transferred to our hospital. Based on experience from previously reported successful cases of copper sulfate poisoning, we immediately implemented a comprehensive therapeutic regimen, including plasma exchange, copper chelation therapy (sodium dimercaptopropane sulfonate combined with calcium disodium edetate), and continuous renal replacement therapy. During hospitalization, the patient developed epileptic seizures, lower extremity neurological impairment, and persistent hyperglycemia. After symptomatic treatment with neurotrophic agents and insulin for glycemic control, clinical manifestations improved, with no recurrence of epilepsy. However, hyperglycemia and lower extremity neurological dysfunction showed only partial remission and were not fully resolved at discharge. Lessons: Acute massive copper sulfate poisoning may induce neurological impairment and hyperglycemia. Importantly, early monitoring and heightened vigilance for the delayed onset and protracted course of such complications are imperative.

Fields of Study & Subjects

Trace Elements in Health Poisoning and overdose treatments Plant Micronutrient Interactions and Effects

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1758345–1758345
Publication date
10 March 2026
Language
EN